Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Des Moines, IA

June 18, 2018Franklin County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2018, 4:13 PM CDT for Franklin County, Wright County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 4:13 PM CDT (21:13 UTC)
Expired
Jun 18, 2018, 4:47 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KDMX 182113
SVRDMX
IAC069-197-182215-
/O.NEW.KDMX.SV.W.0155.180618T2113Z-180618T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
413 PM CDT MON JUN 18 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Wright County in north central Iowa...
  Southwestern Franklin County in north central Iowa...

* Until 515 PM CDT.

* At 413 PM CDT, a severe thunderstorm was located 10 miles east of
  Big Wall Lake, or 12 miles northwest of Iowa Falls, moving east at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hampton, Dows, Coulter, Bradford, Popejoy, Hampton Municipal
  Airport and Beeds Lake State Park.

This includes Interstate 35 between mile markers 155 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4280 9320 4256 9310 4256 9349 4269 9355
TIME...MOT...LOC 2113Z 258DEG 13KT 4265 9345 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MF
1 follow-up statement
635 
WWUS53 KDMX 182147
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
447 PM CDT MON JUN 18 2018

IAC069-197-182157-
/O.CAN.KDMX.SV.W.0155.000000T0000Z-180618T2215Z/
Wright IA-Franklin IA-
447 PM CDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WRIGHT AND
SOUTHWESTERN FRANKLIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4280 9320 4256 9310 4256 9349 4269 9355
TIME...MOT...LOC 2146Z 258DEG 13KT 4268 9329 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:12 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 18, 4:12 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
412 PM CDT Mon Jun 18 2018

.DISCUSSION.../Tonight through Monday/
Issued at 412 PM CDT Mon Jun 18 2018

Thunderstorms have been developing over northern Iowa along the
meandering front and can already see the upscale growth back to
the southwest toward the Omaha area. Airmass in this area is
characterized by MLCAPE uninhibited with 1500+J/kg with shear up
towards 30 knots near the boundary. More impressive is the
precipitable water values of nearly 2 inches. The storm that is
east of Webster City brought around 1.5 inches in 30 minutes to
Fonda. So heavy rain and hail will be the primary concerns through
early this evening. South of this boundary, plenty of cumulus
have formed within the warm sector with heat indices in the upper
90s to around 103. Heat advisory will be allowed to expire at 7pm
or be canceled early if thunderstorms move over a significant
portion of the advisory.

As for tonight, convection is expected to continue into the evening
with more uncertainty after midnight, but confidence high in heavy
rainfall. CAMs like the HRRR, NAMNest, NAM12, RAP, and NBM show
it continuing after this time with less activity in the ESRL HRRR
and WRF cores. While the mean flow would suggest storms moving off
the boundary, the set up still has moisture transport into the
state and this boundary along with a shortwave trough moving
overhead. With the atmosphere moisture-laden with precipitable
water (PW) values around 2 inches tonight (00z NAEFS shows this as
97.5th percentile or higher for PW), held on to high PoPs
throughout the night. 12z HREF probability matched mean (PMM)
showing widespread 2 to 3 inches with the localized PMM having
maxima of around 5 inches of rainfall through tomorrow morning
along and south of Highway 20 to near I-80 primarily west of I-35
to our western forecast border. Deterministic models such as the
NAM, GFS, CMC Regional, and CAMs show varying location, but
similar message of 1 to 2 inches over a wide area with maxima of 4
to 6 inches possible. QPF was therefore a blend of the WPC and
NBM, which lined up well with much of the model guidance for where
heavy rainfall is expected. Amounts are generally 1 up to 2
inches in much of the watch area, but higher potential is
certainly there given ensemble/deterministic guidance. Given the
recent stretch of wet weather and in spite of the relatively dry,
hot weekend, have issued a flash flood watch from the Highway 3
counties down to the Highway 34 counties tonight through noon
tomorrow. Area may be too broad, but unable to focus it any
further than this and don't want to leave future shifts having to
extend to new areas (hopefully!).

The boundary will push into southern Iowa by later Tuesday with a
relatively lull from the rain by the afternoon over a majority of
the area as the shortwave departs. However, the next in the
series of shortwaves will arrive Tuesday night with precipitable
water values still around 2 inches and the mean flow a bit more
favorable along the boundary for training storms. Likely much of
the activity will be toward or after midnight Tuesday into
Wednesday morning and new flash flood watches will likely be
needed. As a more substantial, slow moving, shortwave trough
begins to move into the area Wednesday into late Friday as shown
by the GFS and ECMWF and the front meanders into northern
Missouri, expect more rounds of storms with locally heavy
rainfall. With placement of the boundary and lift, this will focus
much of the heavier rainfall over central to southern Iowa
Wednesday through Friday. Throughout much of this period,
precipitable water values will remain in the 1.5 to approaching 2
inches so locally heavy rainfall is possible. For the Tuesday
night through Friday night period, widespread rainfall of 2 to 3
inches is likely over central to southern Iowa. Of course, locally
higher amounts are expected. A forthcoming hydrology discussion
by around 5pm will spell out those concerns in a bit more detail.
High temperatures Tuesday through Friday will be more seasonable
ranging from the low 70s to the lows 80s in most areas.

As the shortwave trough moves into the Great Lakes Saturday, a
break from the rain is becoming more likely on this day. However,
another shortwave trough will pass over the state Saturday night
into Sunday with additional storms possible.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1215 PM CDT Mon Jun 18 2018

Surface front stretches from La Crosse, WI to near Mason City to
Sioux City at midday with primarily VFR cumulus south of this
boundary. North of the boundary, conditions are also VFR at
present, but there are FEW to SCT clouds at around FL025.
Thunderstorms are expected to develop along the boundary as it
meanders southward. Under these storms, MVFR or IFR conditions are
likely. With this front moving slowly, there could be prolonged
periods of restrictions at any given terminal. Low clouds in MVFR
or perhaps IFR category will spread in north of the front later
tonight. Additional storms are likely Tuesday with so addition of
prevailing/vicinity wording will be added in time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062-
070>075-081>086-092>097.

Flash Flood Watch through Tuesday afternoon for IAZ023>028-
033>039-044>050-057>062-070>075.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 18, 4:47 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
447 AM CDT Mon Jun 18 2018

IAZ049-050-057>062-070>075-081>086-092>097-191000-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A heat advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are possible this evening with the main concern of
heavy rain at times. A few isolated strong to severe storms may
produce hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times tonight through early Friday.

IAZ004>007-015>017-023>028-033>039-044>048-191000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast to develop late this afternoon and
continue into tonight. Heavy rain is likely along with isolated
strong to severe storms. Hail and damaging winds look to be the
severe threat today. Localized flash flooding is possible as well
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times beginning this afternoon and
continuing through early Friday.

Podrazik

In the hours before

Local storm report, Jun 18, 3:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             CLARE                   42.59N 94.34W
06/18/2018  E1.25 INCH       WEBSTER            IA   PUBLIC

            SOCIAL MEDIA PHOTO.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:21 PM CDTSpecial Weather StatementDMXWright24 min
Jun 17, 7:41 PM CDTSpecial Weather StatementDMXCerro Gordo49 min
Jun 17, 8:27 PM CDTRiver Flood WatchDMXEmmet14 hr
Jun 18, 2:21 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster39 min
Jun 18, 2:55 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster43 min
Jun 18, 3:41 PM CDTFlash Flood WatchDMXAdair, Audubon, Black Hawk, Boone, Bremer, Butler and 26 more16 hr
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Jun 18, 5:34 PM CDTSpecial Weather StatementDMXAudubon, Carroll, Guthrie56 min
Jun 18, 5:54 PM CDTSpecial Weather StatementDMXBoone66 min
Jun 18, 6:21 PM CDTSpecial Weather StatementDMXCalhoun, Sac39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.